Originally Posted by kailey_elise
So, last month I lost 2 friends, one to a presumed drug
overdose and the other to a known drug overdose.
I heard the story of the known overdose from someone who was actually with him at the time. Apparently, J had been clean for a bit of time, decided to get some heroin
(there's also an assumption that benzodiazepines were taken earlier, which would both make the idea of taking heroin after clean time sound like a "good idea" as well as making the heroin more dangerous) and overdosed.
It would seem that the other person who was with J (who says he tried to talk him out of it, since they'd been clean for a while & he was worried about J dying) knew immediately that J was dead and that there was nothing he could do for him. The exact quote was "His lips were blue, his eyes were empty and he smelled like shit." Someone else (?!) stopped by the house, saw that J was out cold, emptied his pockets & said "oh, he'll be fine, he'll snap out of it" as that person walked out the door, even as the other person allegedly tried to assert that he was NOT fine and was, in fact, dead.
The person who was there said his goodbyes and left, calling 911 to report the OD anonymously when he left so that someone would find him. *sigh*
My question is, is there a time where it's just too late? Admittedly, I probably don't have the WHOLE story - the other person could have done heroin with J & nodded out for a few hours himself, finding J dead upon coming to and assuming it must be too late due to the hours that passed - I don't know and will never know. However, this happened in an area that has a Narcan Pilot Program...I guess I want to know, if by the time someone "shits themselves", is it too late? Say that happened right away, within 5-10 minutes; if the person was hit with Narcan, even after apparently being so out of it that they defecated in their pants, could it still work (even though there might be brain damage from a lack of oxygen for more than 4 minutes)?
There are stories of people being underwater & passed out for up to an hour, without oxygen to their brains, who "come back from the dead" sometimes even with minimal to no brain damage.
I realize the potential mixture of benzos
complicates matters. But is there a point where you just have to cut your losses, or is it always worth it to try Rescue Breathing & such?
ps. If this isn't a good place for this question, MODS feel free to move it - it seemed like the most appropriate option to me at the time.
I'm so sorry about the loss of J and your other friend, Kailey. You've probably heard this a million times already, but they were both really
lucky to have you as a friend during their lives.
I don't know a whole lot about naloxone/Narcan, and what the exact success rate is, but my city has something similar to a Narcan Pilot Program (the community-run NE that I volunteer at hands out injectable naloxone), and I've seen it used a few times. Also, my friend Miss H has OD'ed and was revived with it.
Personally, I would always encourage someone who suspects an overdose has occured to err on the side of caution when using Narcan, and even if the OD victim seems dead/fine without it, use it if there's any question at all. It seems as though people are reticent to use Narcan in certain situations, and even though the instant withdrawal
symptoms are really fucking awful, it's better safe than sorry, and the person will probably thank you later. Also, CPR/rescue breathing are worth trying until paramedics arrive or medical attention can be given to the person.
Narcan seems to have a pretty high success rate, and I've seen people who turned blue be revived instantly, but like SlightlyBitter stated, it only works if you're ODing, not on someone that's been dead. I've heard of Narcan not working, but other methods revived the person (I'm not sure how reliable my source is for this, though, and whether overdose was caused primarily by opiates
or by something else), or the individual was already beyond the point of being revived, and died. Also, I'm not sure when a person is clinically dead, but the people I know that have OD'ed on heroin and were given Narcan didn't experience a loss of bowel control prior to being revived, so if this is observed in a suspected heroin overdose, there's a good chance the person is already dead, but naloxone is worth a try anyway. This probably isn't medically accurate, but it seems like heroin overdose usually causes bad constipation, along with dry mouth, very pinned pupils, respiratory depression, etc. (all the signs of heroin use, only on an extreme scale of course), and a loss of bowel control would occur only after death.
Holly021255 added 33 Minutes and 43 Seconds later...
Originally Posted by kailey_elise
Admittedly, I probably don't have the WHOLE story - the other person could have done heroin with J & nodded out for a few hours himself, finding J dead upon coming to and assuming it must be too late due to the hours that passed - I don't know and will never know.
Also, there's a pretty good chance that this is what happened. Miss H OD'ed once while she was shooting up with her friend, and another time when she was with two other people that were doing dope and one who wasn't. When she OD'ed the first time, Miss H's friend had nodded out so hard himself that he didn't notice her blue lips and nail beds until she was unconscious, and a good amount of time had already passed. And H was really lucky her clean friend had been with her in the other instance, as the other two were nodding too hard to notice. Similar to J, Miss H had been doing benzos (clonazepam
) with her friends when she OD'ed. Likewise, Miss H has overdosed on heroin alone a couple of times, and she thinks the combination OD's are a lot worse and have a higher fatality rate. Whenever Miss H OD'ed from a heroin shot and was with others, she would always collapse and lose consciousness within seconds, and she'd barely have time to pull her needle out and say a word or two before she was on the ground, turning blue. With her OD's caused by mixing benzos with dope, it was more like Miss H would slowly fade away, and she'd just kind of curl up alone in the corner without anyone noticing a thing, as they were equally detached (and it was totally the benzos that were responsible). If she was alone when she did either, Miss H would be fucked anyway, but obviously, a dramatic, Casino
-esque OD is more likely to be noticed by someone (even a nodding junkie), than an individual who OD's quietly by falling asleep and not waking up, as with benzos or other downers
. Also, additional tranquilizers definitely made Miss H less aware of the danger she was in, where with dope alone she'd know instantly if she'd overdosed. Anyone else notice this?